Minnesota, 2023

Hail in Minnesota, September 29, 2023

September 29, 2023 · NWS FGF · 2 events in 2 counties and zones

In the morning hours of September 29th, storms dropping hail stones around golf ball-sized moved through west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the morning hours of September 29th, storms dropping hail stones around golf ball-sized moved through west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 29, 5:33 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 29, 5:33 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
633 AM CDT Fri Sep 29 2023

.UPDATE...
Issued at 633 AM CDT Fri Sep 29 2023

Thunderstorms are approaching our southeastern ND counties this
morning. This is the beginning of our severe threat with a
shortwave trough passing. Hail and gusty winds remain the main
threats. Otherwise, forecast remains on track.

&&

.SHORT TERM...(Today through Saturday)
Issued at 325 AM CDT Fri Sep 29 2023

Key Messages:

1)Showers and thunderstorms Friday with a conditional chance for
severe storms.

2)More showers and warmer temperatures to start the weekend

Satellite imagery shows cirrus streaming to the NE across our area
this morning, with some lingering stratus with the nearly stalled
frontal zone. Showers and thunderstorms are expected today, along
with a conditional chance for some strong to severe thunderstorms
that will be depend on 1) strength of elevated morning/afternoon
storms and 2)a boundary reaching our area in the afternoon to spark
off round two. A shortwave trough is expected to move through the
area this morning, with WAA as well. Despite this, instability looks
to be elevated, meaning any storms would be as well. Main hazards
with the strongest of these storms is going to be quarter sized
hail, and maybe severe wind gusts.

Round two will depend on a boundary making it into our area this
afternoon. Forcing with this chance for severe looks to be lower
than the chance in the morning. Coverage looks to be more isolated
as well, due to the forcing, but hail and wind remain the hazards at
play. In addition, severity looks lower as morning convection will
likely cause clouds to linger into the afternoon which will limit
instability. Guidance has this boundary sticking south of our area,
but it could clip west central Minnesota.

Precipitation for this even looks to be around half an inch overall,
with areas seeing more if they are under thunderstorms more
frequently. Probabilities for over half an inch of QPF are around 40
- 60% from west central Minnesota up around Lake of the Woods. Areas
north and west of the southern red river valley into northwestern
Minnesota will not see much precipitation with this, but could see
up to a quarter of an inch possible.

Showers look to linger into Saturday morning as they push east. For
Saturday afternoon, it looks to be dry until another round begins to
push into the Devils Lake Basin into Saturday night.

Temperatures will warm into the mid 70s for highs on Saturday, as a
shortwave ridge begins to take a brief hold.

.LONG TERM...(Saturday night through Thursday)
Issued at 325 AM CDT Fri Sep 29 2023

Key Messages:

1) Precip chances and active weather continues into the work week

2) Cooling temperatures into mid-week.

A shortwave will bring through some showers on Saturday night that
will linger into Sunday morning. These showers will not produce much
QPF, given little moisture to work with. The work week continues the
active pattern with a trough expected mid-week. Looks like ensembles
are going with Wednesday for trough passage through our area with
good synoptic support for our forcing, but before that, guidance is
resolving some shortwaves to move through ahead of it but these do
not look to be producing much QPF in the ensembles. Tuesday through
Thursday, WSUP probabilities remain around 20 - 40% for a chance of
an inch of QPF or greater, with greatest probs being in SE ND and
west central Minnesota. Probs for greater than or equal to half an
inch are 40 - 60%, with highest probabilities in the aforementioned
area.

Warmer temperatures on Sunday as shortwave ridging briefly controls
our pattern will leave as the work week begins. Highs will drop into
the 60s by mid week as the ridge exits to the east, and even
further into the upper 50s after the trough mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 633 AM CDT Fri Sep 29 2023

MVFR to IFR ceilings will begin to take over this morning, as a
system arrives in the area. TS and SH are possible at FAR, BJI,
and TVF TAF sites, GFK could see some SH, but is on the northern
side of the system. Lower clouds will prevail into Saturday
morning, especially impacting BJI, driving it into IFR and LIFR
categories as of now. Winds will become light and variable as the
surface low passes over us into Saturday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AK
SHORT TERM...AK
LONG TERM...AK
AVIATION...AK
Hazardous weather outlook, Sep 29, 3:25 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
425 AM CDT Fri Sep 29 2023

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-054-
300930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Western Walsh-
425 AM CDT Fri Sep 29 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-300930-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
425 AM CDT Fri Sep 29 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible early this
morning, with a lower chance this afternoon. The main hazards
will be hail up to quarter size and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 29, 5:39 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
639 AM CDT Fri Sep 29 2023

NDZ049-052-053-291230-
Sargent ND-Ransom ND-Richland ND-
639 AM CDT Fri Sep 29 2023

...A strong thunderstorm will impact portions of eastern Ransom, west
central Richland and Sargent Counties through 730 AM CDT...

At 639 AM CDT, Doppler radar was tracking a strong thunderstorm near
Straubville, or 65 miles south of Valley City, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Wyndmere, Rutland and Cogswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 9801 4607 9801 4656 9765 4626 9707
      4594 9758 4593 9760
TIME...MOT...LOC 1139Z 223DEG 43KT 4597 9791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VG

The radar

The Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
September 29, 7:15 AM CST to 7:20 AM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.650, -96.420

Broadcast Media relays report of 1.75-inch hail in Barnesville.

Hail, Mahnomen

When
September 29, 7:50 AM CST to 7:55 AM CST
Where
Mahnomen County, 2.07 mi S of Naytahwaush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.240, -95.630

Quarter-sized hail at the intersection of Highway 35 and 113 14 miles NE of White Earth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133184, 1133186.